Alert archive / Florida / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 41, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at May 13, 2011, 5:57 PM EDT for Highlands County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2011, 5:57 PM EDT (21:57 UTC)
- Expired
- May 13, 2011, 6:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
County Highlands County, FL
The radar
The Tampa radar (KTBW), 125 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:05 PM EDT | HAIL 0.5 | E Lake Placid, FL | MARBLE SIZED HAIL AND 2.5 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1107 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
150
WUUS52 KTBW 132157
SVRTBW
FLC055-132300-
/O.NEW.KTBW.SV.W.0041.110513T2157Z-110513T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
557 PM EDT FRI MAY 13 2011
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HIGHLANDS COUNTY IN FLORIDA.
* UNTIL 700 PM EDT
* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LAKE PLACID TO 9 MILES
SOUTHWEST OF ARCHBOLD...OR ALONG A LINE EXTENDING FROM LAKE PLACID
TO 13 MILES SOUTHWEST OF LAKE PLACID...AND MOVING EAST AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LAKE PLACID.
ARCHBOLD.
VENUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 2711 8120 2711 8126 2704 8126 2703 8127
2702 8133 2702 8150 2737 8156 2739 8118
TIME...MOT...LOC 2157Z 259DEG 11KT 2726 8138 2714 8148
$$2 follow-up statements
027
WWUS52 KTBW 132217
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
617 PM EDT FRI MAY 13 2011
FLC055-132300-
/O.CON.KTBW.SV.W.0041.000000T0000Z-110513T2300Z/
HIGHLANDS FL-
617 PM EDT FRI MAY 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN HIGHLANDS COUNTY...
AT 613 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LAKE PLACID TO ARCHBOLD...OR ALONG A LINE EXTENDING
FROM LAKE PLACID TO 11 MILES SOUTH OF LAKE PLACID...MOVING EAST AT 15
MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 2711 8120 2711 8126 2704 8126 2703 8127
2702 8133 2702 8150 2737 8156 2739 8118
TIME...MOT...LOC 2217Z 259DEG 11KT 2727 8131 2715 8141
$$540
WWUS52 KTBW 132245
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
645 PM EDT FRI MAY 13 2011
FLC055-132255-
/O.CAN.KTBW.SV.W.0041.000000T0000Z-110513T2300Z/
HIGHLANDS FL-
645 PM EDT FRI MAY 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HIGHLANDS COUNTY IS
CANCELLED...
ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.
LAT...LON 2711 8120 2711 8126 2704 8126 2703 8127
2702 8133 2702 8150 2737 8156 2739 8118
TIME...MOT...LOC 2245Z 259DEG 11KT 2729 8122 2717 8132
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:36 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 13, 1:36 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 136 PM EDT FRI MAY 13 2011 .THIS AFTERNOON-EVENING...WARM AND UNSTABLE AIRMASS REMAINS OVER THE FL PENINSULA COMBINING WITH SURFACE HEATING AND SEABREEZE CIRCULATIONS TO PRODUCE 20-30 PERCENT CHANCE OF DIURNAL THUNDERSTORMS WITH BEST COVERAGE OVER SOUTHERN AND INTERIOR AREAS. SOME STORMS MAY AGAIN BE STRONG TO SEVERE WITH GUSTY WINDS...LARGE HAIL AND FREQUENT LIGHTNING POSSIBLE. .SHORT TERM (TONIGHT-SUNDAY)...OMEGA BLOCK TO SLOWLY BREAK DOWN AND SHIFT EAST WITH UPPER LOW CURRENTLY OVER THE MID MISSISSIPPI RIVER VALLEY MOVING INTO THE OHIO RIVER VALLEY LATE SATURDAY AS ASSOCIATED UPPER TROUGH SWINGS THROUGH THE DEEP SOUTH. POTENT VORTICITY MAX PUSHING SURFACE COLD FRONT INTO THE NORTH CENTRAL GULF REGION WITH PRE FRONTAL CONVECTION INTO THE NE GULF AND N FL. DIURNAL HEATING AND SEABREEZE COLLISIONS TO ENHANCE CONVECTION OVER THE FL PENINSULA AS WELL. HAVE INCREASED POPS IN FAVORED AREAS SATURDAY AFTERNOON. FRONTAL BOUNDARY TO LOSE MOMENTUM AND SLOWLY SINK THROUGH THE AREA SUNDAY AND STALL OVER S FL PENINSULA WITH UPPER TROUGHINESS ALOFT AND SERIES OF VORTICITY MOVES ROTATING OVERHEAD TO KEEP MENTION OF 20-30 POPS BEST COVERAGE CENTRAL AND SOUTHERN ZONES SATURDAY NIGHT INTO SUNDAY. WARM TEMPERATURES AHEAD OF FRONT AND NEAR NORMAL CONDITIONS SUNDAY. .LONG TERM(SUNDAY NIGHT-THURSDAY)...PERIOD STARTS WITH SOME SHOWERS STILL LINGERING ACROSS THE AREA AS A MID LEVEL TROUGH/LOW COMPLEX REMAINS OVER THE SOUTHEAST STATES WITH ENOUGH LEFTOVER MOISTURE IN THE WAKE OF A FROPA TO SPARK AFTERNOON THUNDERSTORMS ON MONDAY. CHANCES OF THUNDERSTORMS/30 POPS REMAIN IN PLACE FOR MONDAY AFTERNOON. LATEST MODEL GUIDANCE KEEP THE AFOREMENTIONED TROUGH/LOW SYSTEM BASICALLY MEANDERING OVER THE SE STATES THROUGH THURSDAY BEFORE QUICKLY PUSHING IT TO THE NORTHEAST. ONCE THE DRY AIR ON THE BACK SIDE OF THE TROUGH BEGINS FILTERING INTO THE REGION...CHANCES FOR SHOWERS WILL DROP TO 20/30 NORTH-TO-SOUTH ON TUE...THEN A MINIMUM 20/10 PERCENT THROUGH THE END OF THE WORK WEEK. MEX GUIDANCE REMAINS IN A SLIGHT COOLING TREND...BUT STILL KEEPING AFTERNOON HIGHS IN THE MID TO UPPER 80S THROUGH WEDNESDAY....AND BACK TO THE UPPER 80S TO LOWER 90S BY THURSDAY. MORNING LOWS REMAIN IN THE LOWER TO MID 60S ACROSS MUCH OF THE AREA...EXCEPT NEAR THE COAST WITH UPPER 60S TO LOWER 70S. && .AVIATION...MAY STILL SEE SOME MVFR CIGS NEAR SRQ AND PIE THROUGH THE EARLY AFTERNOON HOWEVER THIS AREA HAS BEEN DECREASING OVER THE PAST FEW HOURS. EXPECTING SOME SHOWERS AND THUNDERSTORMS MAINLY EAST OF THE TERMINALS BUT MAY DEVELOP IN THE VICINITY OF FMY AND RSW. HAVE MAINTAINED VCTS THIS AFTERNOON FOR THE SOUTHERN TERMINALS. OTHERWISE...VFR LOOKS TO PREVAIL. && .MARINE...COLD FRONT TO MOVE THOUGH THE CENTRAL GULF TONIGHT WITH GRADIENT TIGHTENING INCREASING SW FLOW. THE COLD FRONT TO MOVE INTO THE EASTERN GULF WATERS LATE SATURDAY WITH SW WINDS INCREASING TO 15 TO 20 KTS AND BUILDING CHOPPY SEAS AND SCEC MAY BE NEEDED. GRADIENT SLIGHTLY WEAKENS SUNDAY BUT WESTERLY FLOW TO CONTINUE TO PRODUCE SEMI ELEVATED WINDS AND SEAS INTO EARLY NEXT WEEK. && .FIRE WEATHER...LOW LEVEL MOISTURE TO INCREASE THIS WEEKEND AND INTO EARLY NEXT WEEK TO KEEP MIN RHS ABOVE CRITICAL LEVELS. DRIER AIR TO MOVE BACK OVER THE AREA NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... TPA 74 87 72 86 / 10 30 30 30 FMY 72 89 70 87 / 20 20 30 30 GIF 70 90 69 88 / 20 30 30 30 SRQ 72 87 71 85 / 10 20 30 30 BKV 65 89 65 87 / 10 40 30 30 SPG 75 86 74 84 / 10 30 30 30 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS AVIATION...20/BARRON LONG TERM...22/REYNES
Hazardous weather outlook, May 13, 5:45 AM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 545 AM EDT FRI MAY 13 2011 FLZ039-042-043-048>052-055>057-060>062-065-132200- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 545 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THERE WILL BE A CHANCE OF THUNDERSTORMS OVER INLAND PORTIONS OF THE AREA THIS AFTERNOON AND EARLY EVENING FROM AROUND LAKELAND TO FORT MYERS EASTWARD. ANY STORM THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ...THUNDERSTORM IMPACT... A COOL FRONT WILL APPROACH THE AREA SATURDAY AND THEN MOVE ACROSS THE REGION ON SUNDAY BRINGING INCREASING RAIN CHANCES THROUGH THE WEEKEND. ANY THUNDERSTORMS THAT DO FORM COULD PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL. ...RIP CURRENT IMPACT... BREEZY SOUTHWESTERLY WINDS WILL SETUP ON SATURDAY CAUSING AN INCREASED RISK OF RIP CURRENTS AT AREA BEACHES. FOR ADDITIONAL INFORMATION...CHECK WITH THE BEACH PATROL WHEN YOU ARRIVE AT THE BEACH. ALWAYS REMEMBER TO SWIM WITHIN SIGHT OF A LIFEGUARD...AND DON'T SWIM ALONE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. PRC
In the hours before
Local storm report, May 13, 5:03 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
503 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 SW AUBURNDALE 28.06N 81.82W
05/13/2011 E0.50 INCH POLK FL LAW ENFORCEMENT
MARBLE SIZED HAIL WITH WIND GUSTS ESTIMATED AT 40 MPH.
&&
JILLSONLocal storm report, May 13, 5:07 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
507 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 3 NNE WAUCHULA 27.59N 81.79W
05/13/2011 E0.70 INCH HARDEE FL EMERGENCY MNGR
DIME SIZED HAIL REPORTED BY HARDEE COUNTY EMERGENCY
MANAGEMENT.
&&
JILLSONLocal storm report, May 13, 5:35 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
535 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 SSW AUBURNDALE 28.04N 81.81W
05/13/2011 E1.00 INCH POLK FL TRAINED SPOTTER
QUARTER SIZED HAIL AND STRONG WINDS.
&&
JILLSONLocal storm report, May 13, 5:38 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
538 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 WSW AUBURNDALE 28.06N 81.82W
05/13/2011 POLK FL TRAINED SPOTTER
TELEPHONE POLES SNAPPED OFF BY STRONG WINDS.
&&
JILLSONLocal storm report, May 13, 5:43 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
543 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 SW FROSTPROOF 27.73N 81.56W
05/13/2011 E0.25 INCH POLK FL PUBLIC
PUBLIC REPORTED PEA SIZED HAIL AT 1419 ILLINOIS ST IN
FROSTPROOF.
&&
CARLISLELocal storm report, May 13, 5:54 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
554 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 SW FROSTPROOF 27.73N 81.55W
05/13/2011 E1.25 INCH POLK FL PUBLIC
THE PUBLIC REPORTED HALF DOLLAR SIZED HAIL ON ILLINOIS
STREET IN FROSTPROOF.
&&
COLSONThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:20 PM EDT | Special Marine Warning | TBW | 55 min | |
| May 12, 8:22 PM EDT | Special Weather Statement | TBW | Charlotte | 38 min |
| May 12, 8:25 PM EDT | Areal Flood Advisory | TBW | Charlotte, DeSoto | 95 min |
| May 12, 8:54 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto | 30 min |
| May 13, 3:10 PM EDT | Special Weather Statement | TBW | Charlotte | 35 min |
| May 13, 4:04 PM EDT | Special Weather Statement | TBW | Hardee | 26 min |
| May 13, 4:09 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto, Hardee | 36 min |
| May 13, 4:23 PM EDT | Special Weather Statement | TBW | Lee | 37 min |
| May 13, 4:25 PM EDT | Special Weather Statement | TBW | Polk | 65 min |
| May 13, 4:42 PM EDT | Special Weather Statement | TBW | Hardee | 48 min |
| May 13, 4:48 PM EDT | Special Weather Statement | TBW | Hardee | 42 min |
| May 13, 4:51 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 39 min |
| May 13, 5:33 PM EDT | Severe Thunderstorm Warning | TBW | Hardee, Polk | 38 min |
| May 13, 6:10 PM EDT | Special Weather Statement | TBW | Osceola | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.